Document Detail


Mirtazapine associated with profound hyponatremia: two case reports.
MedLine Citation:
PMID:  18675767     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
BACKGROUND: Depression is a common problem in the elderly, and the recognition and appropriate management of this illness are important aspects of geriatric medicine. Selective serotonin reuptake inhibitors have been associated with hyponatremia, but the association of mirtazapine with hyponatremia is less well documented. OBJECTIVE: The goal of this research was to highlight and characterize the association between mirtazapine and hyponatremia. We present here 2 case reports as well as the results of a literature review. Case SUMMARIES: Two patients, a 61-year-old man and a 79-year-old woman, developed profound hyponatremia (sodium levels, 112 and 113 mEq/L, respectively) 7 and 10 days after commencement of mirtazapine for symptoms of depression. Investigations excluded other causes, and cessation of mirtazapine was associated with recovery of sodium levels to > or =132 mEq/L after 7 and 10 days, respectively. CONCLUSIONS: The likelihood of mirtazapine use causing hyponatremia in these 2 cases was "probable" according to criteria of the Naranjo Adverse Drug Reaction Probability Scale (score, 6). A review of published cases found that mirtazapine-associated hyponatremia occurred in patients aged >60 years, after a mean of 6.5 days and with doses as low as 7.5 mg daily. The mean sodium nadir was 117.2 mEq/L, but after stopping mirtazapine, the mean time to recovery was 11 days. Clinicians should be aware of the possibility of this reaction in elderly patients and should monitor sodium levels in high-risk patients if symptoms suggestive of hyponatremia develop.
Authors:
Chan Y Cheah; Bronwyn Ladhams; P Gerry Fegan
Related Documents :
18369017 - Intraoperative findings in revision canal wall down mastoidectomy.
2968207 - Looking at work dermatologically.
10214137 - Triage in accident and emergency 1: an overview of the literature.
21459337 - Gastric lymphoma: the histology report.
14651287 - Paresthesia associated with endodontic treatment of mandibular premolars.
2688487 - Tooth transpositions--a review of the literature and treatment considerations.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  The American journal of geriatric pharmacotherapy     Volume:  6     ISSN:  1543-5946     ISO Abbreviation:  Am J Geriatr Pharmacother     Publication Date:  2008 Jun 
Date Detail:
Created Date:  2008-08-04     Completed Date:  2008-09-25     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  101190325     Medline TA:  Am J Geriatr Pharmacother     Country:  United States    
Other Details:
Languages:  eng     Pagination:  91-5     Citation Subset:  IM    
Affiliation:
Department of General Medicine, Fremantle Hospital and Health Service, Fremantle, Western Australia. ccheah@iinet.net.au
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adverse Drug Reaction Reporting Systems
Aged
Antidepressive Agents, Tricyclic / adverse effects*,  therapeutic use
Depression / drug therapy
Female
Humans
Hyponatremia / chemically induced*
Male
Mianserin / adverse effects,  analogs & derivatives*,  therapeutic use
Middle Aged
Probability
Chemical
Reg. No./Substance:
0/Antidepressive Agents, Tricyclic; 24219-97-4/Mianserin; 61337-67-5/mirtazapine

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  A before and after study of medical students' and house staff members' knowledge of ACOVE quality of...
Next Document:  Adverse effects of propafenone after long-term therapy with the addition of citalopram.